Maine, 2014

High Wind in Maine, January 6, 2014

January 6, 2014 · NWS CAR · 3 events in 3 counties and zones

Intensifying low pressure tracked northwest of Maine from late on the 5th through the 6th. Warmer air was drawn north.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure tracked northwest of Maine from late on the 5th through the 6th. Warmer air was drawn north. However...low level cold air was slow to erode resulting in freezing rain across Downeast areas. Light freezing rain developed during the evening of the 5th and continued through the early morning hours of the 6th. Ice accumulations along the Downeast coast were generally .10 of an inch or less...with .10 to .25 of an inch across interior Downeast areas. Temperatures then rose above freezing during the morning of the 6th with precipitation transitioning to rain.|A strong low level jet also crossed the region during the morning and early afternoon hours of the 6th. Occasional wind gusts in excess of 50 mph were reported along the Downeast coast...with generally 35 to 45 mph gusts across interior Downeast areas. The combination of ice on trees and the gusty winds caused branches to snap and also toppled some trees. The warming temperatures also caused ice to unload from trees on to power lines. The shedding ice was partially from this event along with lingering ice from the major ice storm of late December. Snapped branches...falling trees and shedding ice contributed to power outages. At the peak of the event...around 4000 customers were without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 6, 6:58 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 6, 6:58 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
658 AM EST MON JAN 6 2014

.SYNOPSIS...
STRONG LOW PRESSURE WILL TRACK WEST OF MAINE TODAY. MUCH COLDER
AIR WILL SWEEP BACK INTO THE AREA BEHIND THIS SYSTEM TONIGHT AND
REMAIN INTO LATE WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...
7AM UPDATE...
WINDS ARE CAUSING SIGNIFICANT POWER OUTAGES THIS MORNING FOR DOWN
EAST...MOSTLY WHERE THE ICE STORM CAUSED THE MOST DAMAGE. WINDS
WILL INCREASE THIS MORNING BEFORE DECREASING LATE THIS AFTERNOON.

ADDED ISOLATED THUNDERSTORMS...MAINLY FOR THIS AFTERNOON DUE TO
INSTABILITY ALOFT. SOME THUNDER HAS BEEN REPORTED IN SOUTHERN NEW
ENGLAND EARLIER THIS MORNING.

FREEZING RAIN ADVISORY WAS DROPPED FOR BANGOR AND INTERIOR DOWN
EAST WITH RISING TEMPERATURES. STILL CONCERNED ABOUT COLD ROAD
SURFACES CAUSING SLICK CONDITIONS IN THESE ZONES...ESPECIALLY
TOWARDS DEXTER.

OTHER CONCERNS OUTLINED IN THE PREVIOUS DISCUSSION BELOW STILL APPLY...

PREVIOUS DISCUSSION...
WARM AIR IS RAPIDLY RUSHING NORTHWARD EARLY THIS MORNING AS THE
MARINE FLOW INCREASES. PRECIPITATION IS BECOMING STEADIER AND WILL
CONTINUE THROUGH THE DAY. THE FREEZING RAIN ADVISORIES WILL REMAIN
UNCHANGED AS TIMING APPEARS REASONABLE. THERE IS STILL A LOT OF
CONCERN WITH REGARD TO ROAD CONDITIONS EVEN AFTER AIR TEMPERATURES
RISE ABOVE FREEZING SINCE THE FORECAST AREA HAS NOT EXPERIENCED
MUCH IN THE WAY OF ABOVE FREEZING TEMPERATURES IN A MONTH. IT IS
PROBABLY REASONABLE TO EXPECT SLICK CONDITIONS FOR SEVERAL HOURS
AFTER AIR TEMPERATURES HAVE RISEN ABOVE FREEZING. THE STRENGTH OF
THE WARM AIR ADVECTION IS IMPRESSIVE AND HAVE INCREASED HIGHS FOR
TODAY TO THE UPPER 40S TO 50F FOR MOST AREAS. THIS WARM MARINE AIR
OVER THE COLD GROUND IS EXPECTED TO CAUSE AREAS OF FOG IN SPITE OF
THE WINDS. WILL LEAVE THE WIND WARNING AND ADVISORIES IN PLACE.
ALTHOUGH THERE IS A VERY STRONG LLJ...CONFIDENCE IS NOT
EXCEEDINGLY HIGH FOR MIXING THESE WINDS TO THE SURFACE IN THE VERY
STABLE ENVIRONMENT. THE EXCEPTION WOULD BE IN COASTAL
ZONES...ESPECIALLY THE HIGHER HILLS. NONETHELESS...WITH TREES
WEAKENED BY THE RECENT ICE STORM...THE POTENTIAL FOR SIGNIFICANT
IMPACTS REMAINS. GUSTS TO 40 MPH MAY CAUSE MORE PROBLEMS THAN
NORMALLY. PRECIPITATION AMOUNTS ARE STILL EXPECTED TO BE AROUND AN
INCH...MOSTLY IN THE FORM OF RAIN. THE DURATION OF THE WARM
TEMPERATURES AND THESE PRECIPITATION AMOUNTS DO NOT LEAD TO
SIGNIFICANT HYDRO CONCERNS BEYOND PONDING ON ROADWAYS AND PERHAPS
SOME CLOGGED STORM DRAINS ON ROADWAYS LEADING TO LOCALIZED URBAN
FLOODING. THE LARGER ISSUE MAY BE THE ADDITIONAL WEIGHT OF THIS
RAINFALL ON ROOFS AS THE RAIN IS ABSORBED BY THE DEEP SNOW PACK LEFT
BY RECENT STORMS.

THE FINAL ISSUE ON THIS VERY ACTIVE WEATHER DAY WILL BE THE RAPID
ADVECTION OF COLD AIR THIS EVENING LEADING TO SO-CALLED FLASH
FREEZING. THIS IS EXPECTED TO AFFECT TRAVEL WITH ICY CONDITIONS.
CAR DOORS MAY FREEZE SHUT AND OTHER ITEMS MAY BE AFFECTED BY THE
RAPID TEMPERATURE DROP TONIGHT. LOWS WILL BE IN THE SINGLE DIGITS
NORTH AND LOW TEENS FOR BANGOR AND DOWN EAST.
&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
WINDY AND COLD ARE THE OPTIMAL WORDS TO DESCRIBE THE SENSIBLE WEATHER
THIS TERM. DEEP LOW PRESSURE THAT WILL PASS WEST OF THE REGION IN
THE NEAR TERM WILL BE EAST OF HUDSON BAY BY 12Z TUE...AND WILL
CONTINUE ON ITS MERRY WAY TO THE DAVIS STRAIT BY 00Z THU. AT THE
SAME TIME A COLD HIGH SETTLES INTO THE MIDDLE ATLANTIC STATES.
THERE WILL BE A STRONG PRESSURE GRADIENT BETWEEN THE TWO SURFACE
FEATURES THAT WILL PRODUCE DECENT WIND MUCH OF THE TIME IN THE
15 TO 25 MPH RANGE WITH SOME STRONGER GUSTS. THIS WILL COMBINE
WITH BELOW NORMAL TEMPERATURES TO PRODUCE LOW WIND CHILLS AT
TIMES...ESPECIALLY TUE NIGHT INTO WED MORNING...AND AGAIN WED
NIGHT INTO THU MORNING. IT IS LIKELY THAT WIND CHILL ADVISORIES
WILL BE NEEDED FOR AT LEAST THE NORTHERN HALF OF THE CWA...WITH
THE POTENTIAL THAT WIND CHILLS COULD COME CLOSE TO WARNING LEVELS
ACROSS NORTHWEST AROOSTOOK AND NORTHERN SOMERSET COUNTIES LATE TUE
NIGHT INTO EARLY WED MORNING. IT WILL BE MAINLY DRY...BUT WEAK
DISTURBANCES IN THE FLOW COULD PRODUCE A FEW SNOW SHOWERS ACROSS
THE WESTERN MOUNTAINS AND CROWN OF MAINE...ESPECIALLY SO TUE WHEN
A STRONGER SHORTWAVES LIFTS ACROSS THE AREA WITH MORE DEEPLY
CYCLONIC FLOW ALOFT. HIGH TEMPS TUE AND WED WILL BE IN THE SINGLE
DIGITS ACROSS FAR NORTHERN MAINE TO THE TEENS DOWNEAST. LOWS TUE
NIGHT WILL DROP TO 5 TO 10 BELOW ACROSS NORTHERN MAINE AND NEAR
ZERO DOWNEAST.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A WARMING TREND WITH TEMPERATURES TO MODERATE TO ABOVE NORMAL
LEVELS BY THE WEEKEND. HIGH PRES ALONG THE MIDDLE ATLANTIC COAST
WED NIGHT WILL DRIFT TOWARD THE MARITIMES FRI AND CONTINUE INTO
THE OPEN NORTH ATLANTIC OVER THE WEEKEND. THE AIR MASS WILL
MODERATE SIGNIFICANTLY WITH HIGHS BY SAT WELL INTO THE 20S ACROSS
NORTHERN MAINE TO NEAR THE FREEZING MARK DOWNEAST. EVEN MILDER
SUN WITH MOST AREAS TO CLIMB ABOVE FREEZING. A FRONT IS EXPECTED
TO WORK ACROSS THE AREA SAT OR SAT NIGHT WITH A CHANCE OF RAIN AND
SNOW. A SECONDARY LOW PRESSURE MAY ATTEMPT TO FORM ALONG THE
FRONT...BUT THIS FAR OUT THE MODELS DIFFER SIGNIFICANTLY AND
THERE IS LITTLE SUPPORT IN ANY ONE SOLUTION FROM THE ENSEMBLES.
&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
NEAR TERM: IFR TO LIFR THROUGH THIS EVENING. FREEZING RAIN WILL
RETREAT NORTHWARD THIS MORNING...ENDING AT FVE TOWARDS MIDDAY.
RWYS MAY REMAIN ICY AFTER TEMPERATURES RISE ABOVE FREEZING DUE TO
THE PAST MONTH BEING BELOW FREEZING. LLWS WILL AFFECT ALL
TERMINALS TODAY WITH WINDS INCREASING TO 18050KT AT FL020 AND OVER
70KT AT FL030. SURFACE GUSTS TO 50 MPH ARE POSSIBLE FOR BHB AND
BGR TODAY.

SHORT TERM: MOSTLY VFR FOR TUE THROUGH FRI...BUT POCKETS OF MVFR AT
THE NORTHERN TERMINALS TUE INTO WED WITH A FEW -SHSN POSSIBLE.
&&

.MARINE...
NEAR TERM: STRONG GALE CONDITIONS TODAY WITH GUSTS TO 50 KTS FROM
THE SOUTH AND SEAS AT LEAST 12 FT. WINDS WILL DIMINISH THIS
EVENING WITH THE TRANSITION TO A SMALL CRAFT ADVISORY ANTICIPATED.

SHORT TERM: SCA CONDITIONS EXPECTED MOST OF THE TIME TUE INTO WED WITH
THE POTENTIAL FOR GALE GUSTS IN THE OFFSHORE FLOW AS COLD AIR WORKS
OVER THE WATERS LATE TUE INTO WED MORNING. HIGH PRES BUILDS OVER
THE WATERS AT THE END OF THE WEEK WITH THE WIND TO DIMINISH AND
THE SEAS TO SUBSIDE BELOW SCA LEVELS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FREEZING RAIN ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     MEZ001>003.
     FREEZING RAIN ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     MEZ004>006-010-011-031-032.
     WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR MEZ011-015-031-
     032.
     HIGH WIND WARNING UNTIL 6 PM EST THIS EVENING FOR MEZ016-017-
     029-030.
MARINE...GALE WARNING UNTIL 4 PM EST THIS AFTERNOON FOR ANZ050>052.
&&

NEAR TERM...MCW
SHORT TERM...CB
LONG TERM...CB
AVIATION...MCW/CB
MARINE...MCW/CB
Hazardous weather outlook, Jan 6, 6:40 AM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
640 AM EST MON JAN 6 2014

MEZ001>003-071145-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
640 AM EST MON JAN 6 2014

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ011-031-032-071145-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
640 AM EST MON JAN 6 2014

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ004>006-010-071145-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
640 AM EST MON JAN 6 2014

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ016-017-029-030-071145-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-
640 AM EST MON JAN 6 2014

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ015-071145-
SOUTHERN PENOBSCOT-
640 AM EST MON JAN 6 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-071145-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
640 AM EST MON JAN 6 2014

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 6, 7:21 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
721 AM EST MON JAN 6 2014

MEZ002-006-061400-
NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS
721 AM EST MON JAN 6 2014

...ICY ROADS THIS MORNING...

FREEZING RAIN WILL CAUSE UNTREATED ROADS AND SIDEWALKS TO BE ICY
THIS MORNING. TEMPERATURES HAVE BEEN BELOW FREEZING FOR NEARLY A
MONTH...SO EVEN AS TEMPERATURES CLIMB ABOVE FREEZING LATER THIS
MORNING ROADS WILL LIKELY REMAIN ICY IN SPOTS FOR A FEW HOURS.
FREEZING RAIN ADVISORIES REMAIN IN EFFECT FOR SOUTHEAST AROOSTOOK
COUNTY UNTIL 10 AM...AND THROUGH 1 PM ACROSS NORTHEAST AROOSTOOK
COUNTY. TEMPERATURES ARE EXPECTED TO CLIMB INTO THE 40S THIS
AFTERNOON. A QUICK FLASH FREEZE IS EXPECTED THIS EVENING AS
TEMPERATURES RAPIDLY FALL BACK BELOW FREEZING

CB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Central Washington

When
January 6, 8:00 AM EST to 3:00 PM EST
Where
Central Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Winds and ice combined to snap branches and bring down trees on power lines which contributed to power outages.

High Wind, Coastal Hancock

When
January 6, 8:00 AM EST to 3:00 PM EST
Where
Coastal Hancock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Winds and ice combined to snap branches and bring down trees on power lines which contributed to power outages.

High Wind, Coastal Washington

When
January 6, 8:00 AM EST to 3:00 PM EST
Where
Coastal Washington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Winds and ice combined to snap branches and bring down trees on power lines which contributed to power outages.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495714, 495715, 495716.